Kansas, 2004

Tornadoes and Hail in Kansas, June 14, 2004

June 14, 2004 · NWS DDC · 30 events in 7 counties and zones

25 hail, 3 thunderstorm wind, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 14, 1:29 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 14, 1:29 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
229 PM CDT MON JUN 14 2004

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST CHALLENGES WILL BE CONVECTIVE CHANCES OVER THE NEXT
COUPLE OF DAYS AND TEMPERATURES ON WEDNESDAY.

WEAK SURFACE FRONT THAT WAS PUSHED SOUTH BY THE WAVE OVER THE GREAT
LAKES HAS MORE OR LESS STALLED OUT FROM SOUTH OF HYS DOWN TO AROUND
EHA. MOISTURE IS BEGINNING TO MIX OUT HERE AT DDC WITH THE DEWPOINT
DROPPING 9F DURING THE PAST HOUR. CONVECTIVE PLUMES NOTICEABLE ON
VIS IMAGERY ARE POPPING UP ALONG THE FRONT, BUT ARE VERY TALL ATTM.
700MB TEMPS OF 12 TO 13C ARE HOLDING BACK THINGS FOR THE TIME
BEING, HOWEVER WITH TEMPS AHEAD OF THE FRONT/DRYLINE HEATING UP TO
THE MID 90S NOW, IT MAY NOT HOLD OFF LONG. FOR THE FORECAST TONIGHT
HAVE WENT WITH 20 TO 30 POPS WITH THE HIGHER POPS IN THE SE ZONES
AHEAD OF THE FRONT/DRYLINE. CONVECTIVE BUBBLES ARE GOING UP OVER
THE HIGH TERRAIN AND I EXPECT THIS WILL CONTINUE AS MOISTURE GETS
ADVECTED UPSLOPE. WITH THE LLJ INTENSIFYING DURING THE EVENING THIS
MAY KEEP BOTH THE CONVECTION THAT FIRES OVER OUR AREA AND OUT WEST
FROM DYING OUT. SO WILL KEEP POPS GOING THRU THE NIGHT.

MID LEVEL TEMPS CONTINUE TO WARM ON TUESDAY AS THE EML GETS
ADVECTED EASTWARD OVER WESTERN KS. 700MB TEMPS OF AROUND 14-17C AND
1000-500MB THICKNESS VALUES OF 585DAM TELL ME THAT THE CAP SHOULD
KEEP A LID ON THINGS DURING THE DAY. EXPECT A WINDY DAY ACROSS THE
CWA AS THE PRESSURE GRADIENT TIGHTENS. WINDS COULD REACH NEAR
ADVISORY CRITERIA. TOMORROW NIGHT, AS THE SECOND STRONGER PUSH OF
COOLER AIR COMES PLOWING SOUTH CONVECTION SHOULD FIRE ALONG IT AND
GRADUALLY MOVE INTO OUR AREA. WILL TREND POPS UPWARD TOWARD 12Z AND
THEN TREND BACK DOWN AFTERWARD. HOWEVER, WITH MESOSCALE PROCESSES
DOMINATING, IT WILL BE HARD TO PIN DOWN.

EXPECT MUCH COOLER TEMPS ON WED AS 850MB TEMPS DROP TO THE MID TEENS
WITH A NE WIND AND PROBABLY SOME CLOUD COVER LET AROUND. CURRENT
GRID ACTUALLY HAD THIS PINNED DOWN WELL AND WILL BASICALLY LEAVE IT
ALONE WITH HIGHS IN THE MID 70S. WILL KEEP POPS GOING WED AS THE
WEAK WAVE IN THE SW INTERACTS WITH THE FRONT TO OUR SOUTH.

DAYS 3-7...

DIAGNOSTIC DATA FROM THE CDC AND CPC WEB SITES INDICATE THE FORECAST
AMPLIFICATION OF THE EASTERN PACIFIC/WESTERN CONUS UPPER RIDGE IS ON
TRACK AND THIS IS SUPPORTED BY SOLUTIONS OF ALL THE MODELS AND THE
ENSEMBLES. THIS IS SUPPORTED BY THE LARGE AREA OF NEARLY STATIONARY
AND QUITE PERSISTENT TROPICAL CONVECTION ALONG THE INTERTROPICAL
CONVERGENCE ZONE BETWEEN 80E AND 120E. ADDITIONALLY, GLOBAL AVERAGE
ANGULAR MOMENTUM TENDENCIES ARE INCREASING BUT MOST OF THE ENERGY
APPEARS TO REMAIN IN THE SOUTHERN HEMISPHERE WITH A SECONDARY MAXIMA
BETWEEN THE EQUATOR AND 30N IN THE NORTHERN HEMISPHERE.

AS A RESULT OF THE ABOVE PATTERN WILL EXPECT A CONTINUED FAIRLY
ROBUST HUDSONS BAY UPPER VORTEX WITH WAVES DIGGING DOWN THE WEST
SIDE OF THE TROUGH INTO THE CENTRAL CONUS. EACH SUCCESSIVE WAVE
SHOULD BRING ANOTHER REINFORCING COLD SURGE WITH ASSOCIATED ELEVATED
CONVECTION AND SOME MUCH COOLER TEMPERATURES FOR THE REGION. THE
REAL TRICK WILL BE GUESSING WHEN EACH MINOR ALOFT WILL ROTATE
THROUGH THE PATTERN. THE GOING FORECAST HAS A COLD FRONTAL PASSAGE
FOR TUESDAY NIGHT/WEDNESDAY WHICH APPEARS REALISTIC AT THE MOMENT.
HOWEVER, WITH CONTINUED PERIODS OF ELEVATED CONVECTION ABOVE THE
COLD DOME WHICH SHOULD REINFORCE THE LOW LEVEL COLD AIR, DO NOT
EXPECT THE FRONT TO RECOVER BACK TO THE NORTH ANY TIME SOON. THE 06Z
GFS BRINGS A VERY VIGOROUS WAVE SOUTHWARD ACROSS THE PLAINS FRIDAY
NIGHT AND DEVELOPS A HUGE CONVECTIVE COMPLEX ACROSS KANSAS NORTH OF
THE FRONT WITH IT.

ON THE OTHER HAND, HPC FAVORS A MORE ZONAL PATTERN ACROSS THE CONUS
WHICH APPEARS TO BE IN DIRECT CONTRAST TO THE INDICATIONS IN THE
DIAGNOSTIC DATA. WILL STICK WITH THE DIAGNOSTICS ON THIS ONE AND
LOOK FOR ANOTHER SIGNIFICANT ROUND OF CONVECTION ON FRIDAY NIGHT AND
MUCH COOLER TEMPERATURES. THIS IS PRETTY MUCH IN LINE WITH THE GFS
WHICH, STRANGELY ENOUGH, THE HPC HAS GIVEN THE NOD TO. THANKS TO ALL
SURROUNDING OFFICES FOR EXCELLENT COLLABORATION AND THE REALIZATION
THAT COLDER AIR IS, INDEED, HEADED OUR WAY.
&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 68 97 66 76 / 30 00 40 40
GCK 66 97 62 75 / 30 00 40 30
EHA 65 94 63 79 / 20 00 30 30
LBL 66 97 65 80 / 30 00 30 30
HYS 67 95 65 75 / 30 10 40 40
P28 70 95 69 81 / 30 00 40 40
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

LACY/JOHNSON
Hazardous weather outlook, Jun 14, 4:07 AM CST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
507 AM CDT MON JUN 14 2004

KSZ030-031-043>046-061>065-151000-
ELLIS-FINNEY-HAMILTON-HODGEMAN-KEARNY-LANE-NESS-PAWNEE-RUSH-SCOTT-
TREGO-
507 AM CDT (407 AM MDT) MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A JUST A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE
THIS AFTERNOON AND EVENING EAST OF HAYS TO LARNED LINE. AFTER 4 PM
CDT, ISOLATED STORMS MAY FORM, SOME WITH THE CAPABILITY OF PRODUCING
NICKEL SIZED HAIL AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL A CHANCE FOR MORE SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING NORTH OF A SYRACUSE TO LARNED LINE. THE PRIMARY THREAT
WILL BE HAIL TO THE SIZE OF QUARTERS, ALONG WITH STRONG WINDS.
MORE SCATTERED SHOWERS AND THUNDERSTORM ARE FORECAST THROUGH
WEDNESDAY NIGHT, BUT THE RISK OF SEVERE STORMS IS LESS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED BETWEEN 4 AND 11 PM CDT ALONG AND EAST OF A
HAYS TO LARNED LINE.

KSZ066-079>081-089-090-151000-
BARBER-COMANCHE-EDWARDS-KIOWA-PRATT-STAFFORD-
507 AM CDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A JUST A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE
THIS AFTERNOON AND EVENING EAST OF KINSLEY TO COLDWATER LINE.
AFTER 4 PM CDT, ISOLATED STORMS MAY FORM, SOME WITH THE CAPABILITY
OF PRODUCING NICKEL SIZED HAIL AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CONDITIONS WILL NOT CHANGE MUCH THROUGH TUESDAY EVENING, AND THUS
THERE IS ANOTHER SLIGHT RISK FOR STRONG STORMS WITH LARGE HAIL AND
DAMAGING WINDS LATE TUESDAY AFTERNOON AND EVENING.  MORE
SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH WEDNESDAY
NIGHT, BUT AT THIS TIME THE RISK OF SEVERE STORMS APPEARS SMALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED BETWEEN 4 AND 11 PM CDT ALONG AND EAST OF A
KINSLEY TO COLDWATER LINE.

KSZ074>078-084>088-151000-
CLARK-FORD-GRANT-GRAY-HASKELL-MEADE-MORTON-SEWARD-STANTON-STEVENS-
507 AM CDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

TSB

The radar

The Dodge City radar (KDDC), 59 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

25 hail, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Edwards

When
June 14, 4:55 PM CST
Where
Edwards County, 5 mi NE of Kinsley
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.967, -99.350

Hail, Edwards

When
June 14, 5:19 PM CST
Where
Edwards County, 5 mi E of Kinsley
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.917, -99.317

Hail, Rush

When
June 14, 6:01 PM CST
Where
Rush County, 4 mi N of Otis
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.583, -99.050

Hail, Rush

When
June 14, 6:08 PM CST
Where
Rush County, 1 mi E of Otis
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.533, -99.033

Hail, Edwards

When
June 14, 6:22 PM CST
Where
Edwards County, 11 mi NW of Kinsley
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.033, -99.567

Tornado, Rush

When
June 14, 6:27 PM CST to 6:32 PM CST
Where
Rush County, 1 mi N of La Crosse
Rating
F0
Path length
0.6 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.550, -99.300

This landspout was also witnessed by a pilot

Hail, Ford

When
June 14, 6:30 PM CST
Where
Ford County, 12 mi SW of Dodge City
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.633, -100.167

Hail, Rush

When
June 14, 6:45 PM CST
Where
Rush County, 2 mi N of La Crosse
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.567, -99.300

Hail, Rush

When
June 14, 7:10 PM CST
Where
Rush County, Otis
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.533, -99.050

Hail, Rush

When
June 14, 7:17 PM CST
Where
Rush County, 3 mi SW of Otis
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.500, -99.083

Hail, Rush

When
June 14, 7:27 PM CST
Where
Rush County, 8 mi W of La Crosse
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.533, -99.450

Hail, Rush

When
June 14, 7:38 PM CST
Where
Rush County, La Crosse
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.533, -99.300

Hail, Rush

When
June 14, 8:10 PM CST
Where
Rush County, Hargrave
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.550, -99.433

Hail, Pawnee

When
June 14, 8:30 PM CST
Where
Pawnee County, 6 mi NW of Larned
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.250, -99.183

Thunderstorm Wind, Pawnee

When
June 14, 8:30 PM CST
Where
Pawnee County, 6 mi NW of Larned
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.250, -99.183

Several four to five inch diameter green tree limbs wer broken

Tornado, Rush

When
June 14, 8:32 PM CST to 8:34 PM CST
Where
Rush County, 3 mi S of Rush Center
Rating
F0
Path length
0.4 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
38.417, -99.300

This weak tornado did not do any damage (nothing to hit)

Hail, Pawnee

When
June 14, 8:39 PM CST
Where
Pawnee County, 7 mi N of Larned
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.283, -99.100

Hail, Pawnee

When
June 14, 8:55 PM CST
Where
Pawnee County, 6 mi NW of Larned
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.250, -99.183

Hail, Rush

When
June 14, 9:00 PM CST
Where
Rush County, 5 mi S of Rush Center
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.400, -99.300

Hail, Rush

When
June 14, 9:06 PM CST
Where
Rush County, 6 mi S of Rush Center
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -99.300

Hail, Pawnee

When
June 14, 9:20 PM CST
Where
Pawnee County, Larned
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.183, -99.100

Hail, Pawnee

When
June 14, 9:20 PM CST to 9:35 PM CST
Where
Pawnee County, 3 mi NE of Garfield
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.117, -99.217

The hail lasted 15 minutes. There was a lot of damage to vehicles and the houses siding

Thunderstorm Wind, Pawnee

When
June 14, 9:35 PM CST
Where
Pawnee County, 3 mi NE of Garfield
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.117, -99.217

Hail, Stafford

When
June 14, 9:40 PM CST
Where
Stafford County, 3 mi E of St John
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.017, -98.700

Hail, Ness

When
June 14, 9:52 PM CST
Where
Ness County, 3 mi NW of Brownell
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.650, -99.767

Hail, Ness

When
June 14, 10:00 PM CST
Where
Ness County, 3 mi NW of Brownell
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.650, -99.767

Hail, Pawnee

When
June 14, 10:03 PM CST
Where
Pawnee County, 6 mi NW of Larned
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.250, -99.183

Hail, Pawnee

When
June 14, 10:04 PM CST
Where
Pawnee County, Garfield
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.083, -99.250

Thunderstorm Wind, Pawnee

When
June 14, 10:20 PM CST
Where
Pawnee County, 5 mi S of Rozel
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.133, -99.400

Hail, Pratt

When
June 14, 11:00 PM CST
Where
Pratt County, 5 mi NE of Preston
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.800, -98.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyThe tornado archive for Kansas, 2004Warnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407722, 5407723, 5407724, 5407725, 5407726, 5407727, 5407728, 5407729, 5407730, 5407731, 5407732, 5407733, 5407734, 5407735, 5407736, 5407737, 5407738, 5407739, 5407740, 5407741, 5407812, 5407813, 5407814, 5407815, 5407816, 5407817, 5407818, 5407819, 5407820, 5407821.